Alabama, 2002

Hail in Alabama, March 30, 2002

March 30, 2002 · NWS BMX · 2 events in 2 counties and zones

A rotating thunderstorm dropped a large amount of hail from extreme eastern Tuscaloosa County into south central Jefferson County. The hail storm started just to the northwest of Kellerman around 953 AM and moved generally east ending just to the east of Midfield around 1022 AM.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A rotating thunderstorm dropped a large amount of hail from extreme eastern Tuscaloosa County into south central Jefferson County. The hail storm started just to the northwest of Kellerman around 953 AM and moved generally east ending just to the east of Midfield around 1022 AM. The hail size in Tuscaloosa County was from pea to nickel size, and this hail fell mostly in rural eastern Tuscaloosa County. The hail size increased dramatically as the storm entered Jefferson County. The storm left a swath of hail from west of North Johns to just east of Midfield. The hail ranged in size from nickel to just larger than a golf ball and covered the ground in many locations. Several damage reports were received from the Bessemer area. The damage consisted mainly of broken car windshields but a few roofs were also damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 30, 2:19 AM CST, 7 hours 34 minutes earlier.

Area forecast discussion, Mar 30, 2:19 AM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
219 AM CST SAT MAR 30 2002

QUITE BUSY EARLY THIS MORNING...WITH SEVERE THUNDERSTORM WATCH 54 IN
EFFECT UNTIL 5 AM.  PLAN TO MAKE ONLY MINOR CHANGES TO PREVIOUS
FORECAST.  LATEST ETA RUN HAS VORTICITY MAXIMUM...ASSOCIATED
WITH UPPER-LEVEL LOW OVER NORTH MEXICO...MOVING ACROSS FORECAST
AREA SUNDAY AFTERNOON.  CONVECTION SHOULD CONTINUE TO BE FAIRLY
ACTIVE OVER THE FORECAST AREA THIS WEEKEND.  EXPECT HEAVIEST RAINFALL
AMOUNTS OVER NORTHERN THIRD COUNTIES...WITH SEVERE WEATHER
THREAT PICKING UP AGAIN ON SUNDAY OVER ENTIRE FORECAST AREA.

PRELIMINARY NUMBERS...
HSV 66/54 67/43 66 88920
BHM 70/60 73/44 69 97920
MGM 80/63 78/51 73 64630

.BHM...NONE.

70

In the hours before

Special weather statement, Mar 30, 4:05 AM CST, 5 hours 48 minutes before
ALZ003>004-007>008-010>018-020-022>026-301100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
405 AM CST SAT MAR 30 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 54...

  CULLMAN...DEKALB...FAYETTE...FRANKLIN...LAMAR...
  LAWRENCE...MARION...MARSHALL...MORGAN...WALKER...
  WINSTON...

A LINE OF THUNDERSTORMS WAS NOW SOUTH AND EAST OF THE
COUNTIES LISTED ABOVE.

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 54
WHICH IS IN EFFECT UNTIL 500 AM...

  BLOUNT...CHEROKEE...ETOWAH...JEFFERSON...PICKENS...
  SHELBY...ST CLAIR...TUSCALOOSA...
Special weather statement, Mar 30, 7:03 AM CST, 2 hours 50 minutes before
ALZ001>050-301600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 AM CST SAT MAR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE
CULLMAN AREA...TO NEAR ROME GEORGIA.  WARM...MOIST...UNSTABLE AIR
CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF
CENTRAL ALABAMA.  THE COLD FRONT WILL REMAIN NEARLY STATIONARY
ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT.  A
SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH
SUNDAY.  THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
AREA.

SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT
ACROSS NORTH AND CENTRAL ALABAMA.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS... AND LARGE HAIL.  THE STORM PREDICTION CENTER HAS
PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK
OF SEVERE STORMS

LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL
ALABAMA FRIDAY EVENING INTO SATURDAY MORNING.  RAINFALL AMOUNTS OF
1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS.  ADDITIONAL RAINFALL
EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING
OR POOR DRAINAGE AREAS.  HEAVY RAINFALL WILL LIKELY PRODUCE STANDING
WATER ON AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS
AFTERNOON OR TONIGHT.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.
Special weather statement, Mar 30, 7:03 AM CST, 2 hours 50 minutes before
ALZ001>050-301400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 AM CST SAT MAR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE
CULLMAN...TO NEAR ROME GEORGIA.  WARM...MOIST...UNSTABLE AIR
CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF
CENTRAL ALABAMA.  THE COLD FRONT WILL REMAIN NEARLY STATIONARY
ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT.  A
SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH
SUNDAY.  THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
AREA.

SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT
ACROSS NORTH AND CENTRAL ALABAMA.  PRIMARY THREAT WILL BE DAMAGING
WINDS... AND LARGE HAIL.  THE STORM PREDICTION CENTER HAS PLACE A
LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE
STORMS

LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL
ALABAMA FRIDAY EVENING INTO SATURDAY MORNING.  RAINFALL AMOUNTS OF
1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS.  ADDITIONAL RAINFALL
EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING
OR POOR DRAINAGE AREAS.  HEAVY RAINFALL WILL LIKELY PRODUCE STANDING
WATER ON AREAS ON ROADS...PLEASE BE CAREFUL WHEN DRIVING TODAY OR
TONIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS
AFTERNOON OR TONIGHT.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.
Special weather statement, Mar 30, 8:20 AM CST, 1 hour 33 minutes before
ALZ001>050-301600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 AM CST SAT MAR 30 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT EXTENDS FROM THE COLUMBUS MISSISSIPPI AREA...ACROSS THE
CULLMAN AREA...TO NEAR ROME GEORGIA.  WARM...MOIST...UNSTABLE AIR
CONTINUES ALONG AND JUST SOUTH OF THE COLD FRONT ACROSS MUCH OF
CENTRAL ALABAMA.  THE COLD FRONT WILL REMAIN NEARLY STATIONARY
ACROSS PARTS OF NORTH AND CENTRAL ALABAMA TODAY AND TONIGHT.  A
SERIES OF UPPER LEVEL IMPULSES WILL PASS OVER THE AREA THROUGH
SUNDAY.  THIS WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE
AREA.

SOME OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND INTO TONIGHT
ACROSS NORTH AND CENTRAL ALABAMA.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS... AND LARGE HAIL.  THE STORM PREDICTION CENTER HAS
PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK
OF SEVERE STORMS

LOCALLY HEAVY RAINFALL OCCURRED ACROSS PARTS OF NORTH AND CENTRAL
ALABAMA FRIDAY EVENING INTO SATURDAY MORNING.  RAINFALL AMOUNTS OF
1 TO 3 INCHES HAVE OCCURRED AT SOME LOCATIONS.  ADDITIONAL RAINFALL
EXPECTED TODAY AND TONIGHT MAY PRODUCE SOME FLOODING OF LOW LYING
OR POOR DRAINAGE AREAS.  HEAVY RAINFALL WILL LIKELY PRODUCE STANDING
WATER ON AREA.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS
AFTERNOON OR TONIGHT.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES CONCERNING THIS
DEVELOPING SEVERE WEATHER THREAT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tuscaloosa

When
March 30, 9:53 AM CST to 9:59 AM CST
Where
Tuscaloosa County, 2 mi NW of Kellerman
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.350, -87.333

Hail, Jefferson

When
March 30, 9:59 AM CST to 10:22 AM CST
Where
Jefferson County, 7 mi W of North Johns
Measured
2 in hail
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -87.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284538, 5284539.